Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Newport/Morehead City, NC

June 15, 2005Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 15, 2005, 6:16 PM EDT for Dare County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2005, 6:16 PM EDT (22:16 UTC)
Expired
Jun 15, 2005, 6:45 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Morehead City radar (KMHX), 166 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 152216
SVRMHX
NCC055-152245-
/O.NEW.KMHX.SV.W.0032.050615T2216Z-050615T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
616 PM EDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MANTEO...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANTEO AROUND 625 PM EDT...
  WANCHESE AROUND 630 PM EDT...
  NAGS HEAD AROUND 635 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3596 7583 3578 7580 3579 7543 3601 7546

$$

8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:00 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 15, 4:00 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
400 PM EDT WED JUN 15 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...UPR TROF OVR THE GRT LKS
REGION WL BE THE MAIN WX INFLUENCER INTO THE MID OF NXT WK. FEW CU
HV POPD THIS AFTN UNDR MSTLY SUNNY SKIES WI TEMPS IN THE UPR 80S TO
LWR 90S. SFC FRNT OVR CNTRL NC THIS AFTN WL CREEP SLOWLY EWRD.
WRF...ETA...AND GFS ALL AGREE ON HVG THE FRNT APPCH THE CST TNGT
THEN MEANDER ARND THE CSTLN INTO FRI. IT REALLY DOESNT MK MUCH
PROGRESS TIL A PIECE OF UPR LVL ENERGY SWINGS ARND THE UPR TROF AND
PUSHES A REINFORCING BNDRY TWRD THE CST. ALL MDLS THEN SHOWG THE
BNDRY DVLPG A WV OVR SC...WHICH WL SERVE TO KP THE BNDRY NR THE CST
FOR A WHILE. NOT AN AWFUL LOT OF LIFT OR MSTR...ESPECIALLY IN THE
FA. SO WL KP POPS LO FOR THE RMNDR OF THE WK WI THE XCPTN OF FRI AS
REINFORCING SHOT BRINGS AN EXTRA UMPH.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...NOT A VERY SUMMERLK PATTRN
OVR THE WKEND AND INTO THE NXT WK. FRNT THAT SLIPPD THRU THE AREA
FRI WL CONT TO LINGER IN THE AREA THRU THE PD AS UPR TROF HANGS
ARND. SRN STREAM BCMS IMPORTANT AS A PIECE OF UPR LVL ENERGY BREAKS
FREE OF THE UPR LOW AND RETROGRADES TO THE SW. THIS WL HELP THE SFC
WV DEEPN AND GFS KPS THIS BNDRY ALNG OR NR THE CST. WHILE MOST OF
THE LIFT WL BE OFFSHR...CANT RULE OUT ACTVTY MVG ONSHR OR DVLPG OVR
LAND INTO NXT WK. WL CONT CRRNT FCST TREND OF SLGT CHC...CHC NR
SHR...FOR THE WKEND AND FRST PART OF NXT WK.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGHOUT THE NEXT 24
HOURS. OVERNIGHT HOURS WILL SEE LIGHT SW WINDS WITH SOME LOCALIZED
MVFR VSBYS AS PATCHY FOG DEVELOPS TOWARDS MORNING. A WEAK SFC FRONT
WILL MOVE THROUGH THE AREA THURSDAY MORNING...WITH WINDS BECOMING
LIGHT NORTHWEST.

&&

.MARINE...SOUTHWEST WINDS WERE PREVALENT ACROSS THE COASTAL WATERS
TODAY AS A TROUGH OF LOW PRESSURE REMAINED WEST OF THE AREA. WIND
SPEEDS HAVE GENERALLY BEEN AVERAGING 10-15 KT WITH SOME HIGHER GUSTS
NEAR 20 KT OVER NORTHERN WATERS. SEAS RUNNIG 2-4 FT. LATEST
WAVEWATCH III CONTINUES TO ADVERTISE SEAS UP TO 5 FT OCCURRING OVER
EXTREME EASTERN PORTIONS OF THE COASTAL WATERS FROM LOOKOUT TO
HATTERAS FOR LATE THIS AFTERNOON AND EVENING. BASED ON LATEST
TRENDS...DECIDED TO DROP THE SCA THAT WAS IN AFFECT AND REPLACE WITH
SCEC. EVENING SHIFT CAN DECIDE TO DROP THIS IF SEAS REMAIN LOWER
THAN FORECAST. A WEAK FRONT MOVES JUST OFFSHORE ON THURSDAY AND
BECOMES STATIONARY THROUGH MUCH OF THE UPCOMING WEEKEND. A NUMBER OF
WEAK WAVES WILL MOVE NORTHEAST ALONG THIS BOUNDARY THROUGH THE
WEEKEND WITH CONVECTION POSSIBLE EACH DAY AS A RESULT.NO FLAGS
ANTICIPATED THROUGH THE FORECAST PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE

&&

PUBLIC...CGG
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Jun 15, 3:27 AM EDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 AM EDT WED JUN 15 2005

AMZ130-135-150-152-154-156-158-170-NCZ029-044>047-079>081-090>095-
098-103-104-160730-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-
BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
327 AM EDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF TEMPERATURES IN THE MIDDLE 90S AND HUMIDITY
VALUES BETWEEN 50 AND 60 PERCENT...WILL LEAD TO HEAT INDEX VALUES
BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CTC

In the hours before

Local storm report, Jun 15, 5:58 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
558 PM EDT WED JUN 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             MANTEO                  35.90N 75.67W
06/15/2005  0.75 INCH        OUTER BANKS DARE   NC   LAW ENFORCEMENT

            PEA TO PENNY SIZED HAIL REPORTED IN MANTEO

&&

JME

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:34 PM EDTSevere Thunderstorm WarningMHXDare41 min
Jun 15, 5:36 PM EDTSpecial Marine WarningMHX54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.